Tornadoes · United States · Texas · 2015

EF2 tornado, Pettibone to North Elm, Texas, May 25, 2015

From Pettibone to North Elm, this EF2 tornado ran 8.9 miles across Milam County on May 25, 2015, touching down at 3:55 PM CDT and reaching 400 yards wide. It killed 1 person and injured 6, and did $700,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
May 25, 2015
Touchdown
3:55 PM CDT (20:55 UTC)
Lifted
4:05 PM CDT (21:05 UTC)
On the ground
10 minutes
Path length
8.9 miles (14.3 km)
Path width
400 yards (366 m)
Deaths
1
Injuries
6
Property damage
$700,000
Crop damage
$60,000
County
Milam County
Touchdown point
30.815, -97.118
Lift-off point
30.915, -97.023
Record number
1505251455-02

The damage survey

20 damage points were recorded along this path by NWS FWD, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 121 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

For several days, a stalled cold front, combined with abundant moisture from the Gulf of Mexico combined to produce widespread rain and thunderstorms in Texas. Several rounds of strong to severe thunderstorms occurred during a four day period, producing flash flooding, and numerous reports of large hail. Tornadoes affected areas in central Texas, from near Lampasas to a deadly tornado in Milam County.

A National Weather Service damage survey team found evidence of a tornado which produced EF-2 damage. The tornado first occurred near the community of Pettibone, and moved northeast across central Milam County. The tornado damaged or destroyed approximately 12 homes, mobile homes, and farm buildings. Several locations suffered tree damage as well. The tornado was strongest as it approached US 190, between Milam County roads 201 and 206. In this area, the tornado was at its widest, and affected the most buildings.

The deaths

1 direct deaths are recorded for this tornado, each with what Storm Data knows of it.

AgeSexWhereKind
59MMobile/Trailer HomeDirect

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 15:55 UTC and running to 23:00 UTC.

Issued (UTC)ExpiredProductOffice
11:21 UTC15:13 UTCFlood WarningFWD
15:55 UTC23:00 UTCTornado WatchFWD
20:28 UTC21:30 UTCSevere Thunderstorm WarningFWD
20:59 UTC21:30 UTCTornado WarningFWD
21:09 UTC22:15 UTCSevere Thunderstorm WarningFWD
21:24 UTC00:30 UTCFlash Flood WarningFWD
00:28 UTC03:30 UTCFlash Flood WarningFWD
01:30 UTC15:49 UTCFlood WarningFWD
03:07 UTC15:49 UTCFlood WarningFWD
03:30 UTC06:30 UTCFlood WarningFWD

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:32 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at May 25, 2:53 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 25, 2:53 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
253 PM CDT MON MAY 25 2015

.DISCUSSION...

WATER VAPOR AND RADAR MOSAIC LOOPS SHOW A VIGOROUS SHORT WAVE
NEAR CHILDRESS MOVING NORTHEAST WITH A BAND OF INTENSE AND SEVERE
CONVECTION EXTENDING ACROSS OUT WESTERN COUNTIES AND INTO THE
HILL COUNTY. AHEAD OF THIS SYSTEM...THERE WERE SCATTERED CLUSTERS
OF STRONG TO SEVERE THUNDERSTORMS. THE LINE WILL CONTINUE MOVING
EAST 30 MPH ACROSS THE REST OF THE CWA THROUGH EARLY EVENING.
SOME OF THE HI-RES MODELS KEEP SOME OF THIS ACTIVITY GOING OVER
THE FAR EASTERN AND SOUTHEASTERN COUNTIES UNTIL 10 PM.
AFTERWARD...THINK MUCH OF THE CWA WILL BE QUIET BUT HAVE
MAINTAINED 20-30 POPS OVER THE EAST/SOUTHEAST AFTER MIDNIGHT.

WE WILL BE REMOVING COUNTIES FROM THE TORNADO WATCH AS THE LINE
PROGRESSES EAST AND THE THREAT ENDS TO THE WEST.

TUESDAY WILL BE ANOTHER DAY OF CONCERN FOR SEVERE THUNDERSTORMS AS
FORECAST SOUNDINGS REMAIN VERY UNSTABLE AND A DRYLINE WILL
ENCROACH INTO THE FAR WESTERN COUNTIES. WHATEVER GOES UP ALONG THE
DRYLINE WILL HAVE SBCAPE OF 5500 J/KG TO FEED ON...THUS BEING CAPABLE
OF PRODUCING VERY LARGE HAIL. ELSEWHERE...SCATTERED STRONG/SEVERE
STORMS WILL BE POSSIBLE...ESPECIALLY WHERE ANY SURFACE BOUNDARIES
REMAIN.

OUR ATMOSPHERE WILL REMAIN UNSTABLE GOING THROUGH THE WEEKEND AND
ISOLATED TO SCATTERED STORMS WILL BE POSSIBLE EACH DAY THROUGH
MONDAY. HOWEVER...WEAK RIDGING ALOFT WILL OCCUR TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT WHICH SHOULD PROVIDE FOR LESS STORM
COVERAGE. SOUTHWEST FLOW ALOFT RETURNS THURSDAY WITH SEVERAL
STRONG SHORT WAVES MOVING ACROSS THE REGION...THUS A RETURN TO
HIGHER POPS THURSDAY NIGHT THROUGH SUNDAY. OUR UPPER FLOW BECOMES
MORE NORTHWESTERLY SUNDAY THROUGH MONDAY. WE WILL HAVE TO WATCH
OUT FOR UPSTREAM NOCTURNAL CONVECTION OVER THE PANHANDLE OR
EASTERN COLORADO THAT COULD AFFECT NORTH CENTRAL TEXAS THE FIRST
HALF OF NEXT WEEK.

DO NOT SEE ANY NEED TO CHANGE OUR TEMPERATURE FORECAST AS LOWS
WILL BE A FEW DEGREES ABOVE NORMAL WHILE HIGHS AVERAGE NEAR
NORMAL. AS CONVECTION ENDS TONIGHT...CLOUDS WILL DECREASE AND WE
WILL SEE THE SUN RETURN FOR TOMORROW. HOWEVER...A RETURN OF MOIST
LOW LEVEL FLOW WILL BRING MOSTLY CLOUDY SKIES BACK TO THE CWA ON
WEDNESDAY...AND THIS PROCESS WILL CONTINUE THROUGH THE WEEKEND.
75

&&

.AVIATION...
/ISSUED 1236 PM CDT MON MAY 25 2015/
LINE OF STORMS IS MOVING EASTWARD AND SHOULD ARRIVE IN METROPLEX
FROM WEST TO EAST AND AFFECT TAFS SITES BETWEEN 19Z-22Z. STRONG TO
SEVERE WESTERLY WINDS ARE LIKELY WITH TEMPORARY IFR/LIFR VSBY IN
HEAVY RAINS. ACTIVITY SHOULD MOVE RATHER QUICKLY TO THE EAST AND
EXPECT BY 6PM LOCAL AND 23Z TO SEE STORMS EAST OF TAF SITES. WILL
WATCH FOR POSSIBLE REDEVELOPMENT BEHIND SQUALL LINE...BUT BELIEVE
AIRMASS WILL BE TOO WORKED OVER FOR AN ADDITIONAL ROUND.

FOR WACO MORE CELLULAR ACTIVITY IS POSSIBLE AHEAD OF LINE AND
WILL SHOW A TEMPO FROM 18Z TO 22Z.

OTHERWISE VFR WILL PREVAIL THIS EVENING AND THROUGH THE OVERNIGHT.
MVFR STRATUS SHOULD ARRIVE BY EARLY MORNING. OUTSIDE OF STORM
INFLUENCES...SOUTH WINDS WILL PREVAIL AT 10-15KT.

ADDITIONAL STORMS POSSIBLE IN TUESDAY AFTERNOON BUT ACTIVITY WILL
BE MORE LIMITED IN COVERAGE. MAY NEED VCTS IN LATER TAF ISSUANCES.

TR.92

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  66  87  70  86  71 /  20  20  30  20  20
WACO, TX              67  86  71  86  71 /  20  20  20  20  20
PARIS, TX             65  82  68  85  69 /  70  20  30  30  20
DENTON, TX            64  86  69  86  70 /  20  20  30  20  20
MCKINNEY, TX          65  84  69  86  70 /  20  20  30  30  20
DALLAS, TX            66  86  71  87  71 /  20  20  30  20  20
TERRELL, TX           66  85  71  88  70 /  50  20  30  20  20
CORSICANA, TX         67  85  72  86  71 /  40  20  20  20  20
TEMPLE, TX            68  87  70  88  71 /  20  20  20  20  20
MINERAL WELLS, TX     64  88  69  86  69 /  20  20  20  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM CDT THIS EVENING FOR TXZ091>095-
100>107-115>123-129>135-141>148-156>162-174-175.

&&

/75
Hazardous weather outlook, May 25, 3:24 AM CDT, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
324 AM CDT MON MAY 25 2015

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-261200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
324 AM CDT MON MAY 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS STRONG TO SEVERE THUNDERSTORMS WILL MOVE
ACROSS THE REGION THIS AFTERNOON...THEN CONTINUE EAST OF INTERSTATE
35 EARLY THIS EVENING. LARGE HAIL...DAMAGING DOWNBURST WINDS...AND
HEAVY RAINFALL ARE EXPECTED TO BE THE MAIN THREATS. ANY ADDITIONAL
HEAVY RAIN WILL RAPIDLY RUN OFF AND ONLY AGGRAVATE ONGOING RIVER
FLOODING ACROSS THE AREA. A FEW TORNADOES ARE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN
ON TUESDAY. BEST CHANCES WILL OCCUR NORTHWEST OF A LAMPASAS...TO
HILLSBORO...TO TERRELL...TO PARIS LINE DURING PRIMARILY THE
AFTERNOON AND EVENING HOURS.

A CHANCE OF THUNDERSTORMS AND SOME SEVERE THUNDERSTORMS WILL
CONTINUE ACROSS ALL OF NORTH CENTRAL TEXAS WEDNESDAY THROUGH
SUNDAY. HIGHEST RAIN CHANCES WILL OCCUR LATE THURSDAY INTO
SATURDAY WITH LOCALLY HEAVY RAINFALL EXPECTED ONCE AGAIN.

ANY ADDITIONAL HEAVY RAINFALL THIS WEEK INTO NEXT WEEKEND WILL
LIKELY RESULT IN ADDITIONAL FLASH FLOODING AND ACT TO ENHANCE
ONGOING RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY...ESPECIALLY DURING THE LATE MORNING
INTO THIS AFTERNOON.

In the hours before

Local storm report, May 25, 3:06 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
306 PM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HAIL             1 NW MOSHEIM            31.63N  97.61W
05/25/2015  E0.88 INCH       BOSQUE             TX   FIRE DEPT/RESCUE

            NICKEL HAIL ON FM 217 NW OF MOSHIEM
Local storm report, May 25, 3:22 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
322 PM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             VAN ALSTYNE             33.42N  96.58W
05/25/2015  E0.88 INCH       GRAYSON            TX   EMERGENCY MNGR
Local storm report, May 25, 3:23 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
323 PM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     TSTM WND GST     3 W DUNCANVILLE         32.65N  96.95W
05/25/2015  E60 MPH          DALLAS             TX   TRAINED SPOTTER

            GUST TO 60MPH 3W OF DUNCANVILLE
Local storm report, May 25, 3:28 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
328 PM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             HEWITT                  31.47N  97.20W
05/25/2015  E1.00 INCH       MCLENNAN           TX   EMERGENCY MNGR

            SPRING VALLEY ROAD AND BAGBY
Special weather statement, May 25, 3:35 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
335 PM CDT MON MAY 25 2015

TXZ094-105-252115-
HUNT TX-FANNIN TX-
335 PM CDT MON MAY 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR HUNT AND FANNIN COUNTIES UNTIL
415 PM CDT...

AT 334 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LEONARD...OR 15 MILES SOUTHWEST OF BONHAM...MOVING EAST AT 45 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GREENVILLE...BONHAM...COMMERCE...LEONARD...HONEY GROVE...WOLFE
CITY...CADDO MILLS...SAVOY...CELESTE...ECTOR...CAMPBELL...DODD
CITY...BAILEY...RAVENNA...BONHAM STATE PARK...JOSEPHINE...TRENTON...
LADONIA...LONE OAK AND PECAN GAP.

THIS INCLUDES INTERSTATE 30 BETWEEN MILE MARKERS 82 AND 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CDT FOR NORTH CENTRAL
TEXAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTH CENTRAL TEXAS.

LAT...LON 3385 9586 3298 9586 3299 9630 3334 9629
      3334 9638 3370 9638 3369 9632 3377 9628
      3376 9619 3381 9616 3381 9618 3384 9615
      3384 9605 3386 9603 3384 9602 3387 9600
      3385 9598 3386 9594 3389 9593
TIME...MOT...LOC 2034Z 274DEG 40KT 3339 9631

CAVANAUGH
Local storm report, May 25, 3:52 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
352 PM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     LIGHTNING        3 W HILLSBORO           32.00N  97.18W
05/25/2015                   HILL               TX   EMERGENCY MNGR

            ON HWY 22 LIGHTNING STRUCK TWO CARS ON I-35 CAUSING
            AIRBAGS TO DEPLOY

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Fort Worth, TX (KFWD), 12:00Z

8.9 hours before the tornado, 220 km from the path. May 25, 2015.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2015-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1630 joules per kilogram, CIN -73, lifted condensation level 663 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 12:00Z on 2015-05-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 164 square meters per square second, 0 to 6 km bulk shear 34 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1630 J/kg
Mixed-layer CIN
-73 J/kg
Surface CAPE
3058 J/kg
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
34 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.7
Supercell composite
7.0
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

Fort Worth, TX (KFWD), 00:00Z

3.1 hours after it, 220 km from the path. May 26, 2015.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2015-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 21 joules per kilogram, CIN -573, lifted condensation level 1078 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 00:00Z on 2015-05-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 178 square meters per square second, 0 to 6 km bulk shear 75 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-573 J/kg
Surface CAPE
57 J/kg
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
75 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.0 K/km

Open this sounding in Storm Lab

The surface observations

Cameron (T35), 10 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
18:55 UTC73.2271150° 9 kt251011.2+TSRA
19:15 UTC72.8670.7140° 6 kt1009.8TS
19:35 UTC74.1272160° 8 kt1009.5
19:55 UTC75.272.50° 0 kt1009.5VCTS
20:15 UTC75.3872.5110° 5 kt1008.5VCTS
20:35 UTC75.272.5130° 5 kt1008.5-TSRA
20:55 UTC74.8472.6880° 4 kt1008.1TSRA
21:15 UTC64.5862.78240° 16 kt291009.8+TSRA
21:35 UTC66.3865.48210° 11 kt201009.1+TSRA
21:55 UTC6766.2230° 11 kt191012.2+TSRA
22:15 UTC6867330° 5 kt1010.5+TSRA
22:35 UTC6867.28170° 8 kt1008.5-TSRA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Ft Hood radar (KGRK), 34 km away, was scanning. The volume nearest the touchdown began at 20:57 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:52 UTCFUNNEL CLOUD3 N GeorgetownWilliamson, TXAT GEORGETOWN AIRPORT
20:25 UTCTSTM WND GST 604 Ne PflugervilleTravis, TXSIGNS BLOWN DOWN AND SIDING BLOWN OFF BUILDINGS...WIND GUST ESTIMATED TO 60 MPH
20:50 UTCFLASH FLOOD1 W HuttoWilliamson, TXWATER OVER THE ROAD
20:51 UTCFLASH FLOOD5 Ene PflugervilleTravis, TXWATER OVER THE ROAD
20:52 UTCHEAVY RAIN 4.32 N HuttoWilliamson, TXRAIN GAUGE SHOWS 4.3 INCHES OF RAIN IN THE PAST HOUR
21:04 UTCTSTM WND DMGPettiboneMilam, TX*** 1 FATAL, 4 INJ *** 4 HOMES TOTALLY DESTROYED.
21:16 UTCFLASH FLOOD4 Ene HuttoWilliamson, TXHWY 79 IMPASSABLE DUE TO FLASH FLOODING
21:30 UTCFLASH FLOOD1 Nw TaylorWilliamson, TXBULL RUN CREEK HIKE AND BIKE TRAIL FLOODED. OVER 4.5 INCHES OF RAIN HAS FALLEN
21:44 UTCFLASH FLOODHuttoWilliamson, TXWATER OVER THE ROADS AND RAIN RATES OF 4 INCHES PER HOUR
22:00 UTCHEAVY RAIN 1.88GeorgetownWilliamson, TXLOW WATER CROSSINGS FLOODED...1.88 INCHES OF RAIN BETWEEN 2PM AND 5PM
22:04 UTCTSTM WND DMGKosseLimestone, TXLARGE TREES DOWN ACROSS 339 AND WATER OVER ROADWAY
23:00 UTCFLASH FLOOD5 E Round RockWilliamson, TXFOREST CREEK GOLF CLUB FLOODED. FOREST CREEK DRIVE CLOSED AT THE CLUB HOUSE. NUMBER 9 FAIRWAY UNDER WATER. 6.67 INCHES OF RAIN FELL IN THE PAST 3.5 HOURS

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2015 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of May 25, 2015

32 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 258:41 AM CDTEF0Monroe, MS4.170$50,000
May 258:51 AM CDTEF1Monroe, MS2.5150$150,000
May 259:00 AM CDTEF1Mitchell, TX0.250$40,000
May 259:45 AM CDTEF0Fisher, TX1.140
May 2510:19 AM CDTEF0Winston, MS0.925$20,000
May 2512:00 PM EDTEF0Broward, FL0.1104
May 2511:46 AM CDTEF1Harrison, TX9.5201$300,000
May 2512:33 PM CDTEF1Gillespie, TX2.4100
May 251:04 PM CDTEF0Blanco, TX4.8200
May 251:41 PM CDTEF1Lampasas, TX0.490$35,000
May 251:42 PM CDTEF1Lampasas, TX1.5180$85,000
May 252:06 PM CDTEF1Coryell, TX5.7600$90,000
May 252:25 PM CDTEF0Grayson, TX1.730$20,000
May 252:42 PM CDTEF3Bryan, OK18.870011
May 252:45 PM CDTEF1Williamson, TX0.3100$50,000
May 253:29 PM CDTEF2Atoka, OK8.01,000
May 253:41 PM CDTEF0Fannin, TX2.4100$65,000
May 253:55 PM CDTEF0Freestone, TX0.325
May 254:06 PM CDTEF1Atoka, OK1.0400
May 254:24 PM CDTEF1Bastrop, TX3.04401
May 254:52 PM CDTEF2Pushmataha, OK13.31,000$45,000
May 255:17 PM CDTEF1LeFlore, OK6.4600$10,000
May 255:34 PM CDTEF1LeFlore, OK7.5250
May 255:48 PM CDTEF2LeFlore, OK15.51,700$500,000
May 256:10 PM CDTEF0Wilson, TX1.750
May 256:16 PM CDTEF1Fayette, TX4.1100
May 256:35 PM CDTEF1Yell, AR0.4100$5,000
May 256:40 PM CDTEF1Yell, AR1.9250$300,000
May 256:47 PM CDTEF2Rusk, TX19.4600$250,000
May 256:57 PM CDTEF0Wilson, TX1.8150
May 257:18 PM CDTEF1Panola, TX21.61,251$600,000
May 258:12 PM CDTEF1Caddo Parish, LA0.491$500,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.